Illinois, 2003

Hail and Damaging Wind in Illinois, May 4 to 5, 2003

May 4 to 5, 2003 · NWS ILX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 1:55 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 4, 1:55 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT SUN MAY 04 2003

PLENTY OF CHALLENGES WITH MAIN FOCUS ON SVR WX TONIGHT AND POSSIBLY
ON MONDAY...THEN TRYING TO TIME PCPN THROUGH THE WEEK.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW PRESSURE ACROSS CENTRAL
PLAINS STATES. SFC WARM FRONT WAS ACROSS SOUTHEAST NEBRASKA
SOUTHEAST INTO SOUTHERN MISSOURI.  SFC DRY LINE WAS ACROSS CENTRAL
PLAINS STATES. LATEST 1815Z IR SATELLITE PLACES MID AND LOW
CLOUDS ACROSS MIDWEST. LATEST 1815Z W/V IMAGE PLACES SEVERAL S/WS
ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1909Z KILX RADAR
PLACES SHOWERS AND THUNDERSTORMS FROM RUSHVILLE SOUTHEAST TO MOUNT
VERNON MOVING NORTHEAST.

MODELS HAVING SOME DIFFERENCES PREFER TO GO WITH BLEND WITH LEANING
ON GFS.

MODELS PLACE H50 LOW ACROSS NORTHERN PLAINS/UPPER MIDWEST WITH H50
TROUGH ACROSS MS VALLEY AND H50 RIDGE ACROSS OHIO VALLEY BY 6Z MON.
H50 LOW IS ACROSS UPPER MIDWEST WITH ANOTHER H50 TROUGH ACROSS
MIDWEST BY 12Z TUE.  MODELS MOVE SFC LOW PRESSURE FROM THE PLAINS
STATES EAST TO NORTHWEST ILLINOIS BY 12Z MON. THEN WEAKENS AND SFC
LOW REMAINS ACROSS NORTHERN ILLINOIS BY 12Z TUE. THE SFC LOW WEAKENS
AND IS ACROSS NORTHEAST U.S. WITH ANOTHER SFC LOW/WAVE ACROSS TN
VALLEY BY 12Z WED. T/H CROSS SECTIONS INDICATES HIGH RH AT ALL
LEVELS THROUGH 06Z MON. THEN MAINTAINS HIGH LOW LEVEL RH THROUGH 18Z
MON. T/H CROSS SECTIONS INDICATES LOW RH AT MID AND HIGH LEVELS FROM
06Z MON-18Z MON. THEN A RETURN OF LOW AND MID LEVEL RH BY 06Z
TUE-12Z TUE. LATEST MODEL SOUNDING DATA MAINTAINS RH AT ALL LEVELS
THROUGH 00Z MON THEN FAIRLY LOW RH AT MID AND HIGH LEVELS BY 06Z
MON.  MODEL SOUNDING DATA DOES NOT BRING INSTABILITY UNTIL 06Z MON
WITH LI/S TO -10 BY 12Z MON.  0-3KM 400+ M2/S2 00Z-06Z MON THEN
DECREASES BETWEEN 06Z-12Z MON.  MODEL SOUNDINGS INDICATES DECENT
INSTABILITY ON MONDAY WITH BETTER RH ACROSS EAST CENTRAL AND
SOUTHEAST CWA ON MONDAY.  MODELS PLACE 50KT LLJ ACROSS CWA BY 00Z
MON AND EAST OF CWA BY 12Z MON.  MODEL PLACE STRONG 250MB DIVERGENCE
ACROSS CWA BY 00Z-06Z MON THEN SHIFTS EAST.  RETURNS 250MB
DIVERGENCE ACROSS CWA BY 06Z WED-12Z WED.  GFS 300K ISENTROPIC SFC
INDICATES DECENT LIFT AND COND PRES DEF ACROSS CWA BY 00Z MON
THROUGH 12Z MON.  MODELS PLACE 850MB TEMPS +14C ACROSS CWA BY 12Z
MON...+12C TO +14C BY 12Z TUE...THEN DECREASES 850MB TEMPS TO +8C TO
+12C BY 12Z WED. WILL MENTION SVR STORMS TONIGHT IN ZONES.

ANOTHER SYSTEM DEVELOPS BY THE WEEKEND.

TEMPERATURES...HAVING SOME DIFFERENCES...WITH LEAN MORE ON WARMER
TEMPS.

.ILX...NONE.

EH
Hazardous weather outlook, May 4, 11:04 AM CST, 5 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY OVER PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS LATER TODAY AND TONIGHT...

A STRONG AREA OF LOW PRESSURE WILL MOVE TOWARDS IOWA TODAY...
BRINGING WITH IT AN INCREASING THREAT FOR SEVERE THUNDERSTORMS
TO CENTRAL ILLINOIS.  LATE THIS AFTERNOON AND TONIGHT...A WARM FRONT
WILL APPROACH ILLINOIS FROM THE SOUTH.  AS THE LOW ACROSS IOWA
DEEPENS...A STRONG SOUTHERLY FLOW OF WARM MOIST AIR WILL BE
TRANSPORTED INTO CENTRAL ILLINOIS.  THE COMBINATION OF THE STRONG
LOW PRESSURE SYSTEM OVER IOWA AND APPROACHING WARM FRONT WILL BRING
A ROUND OF SEVERE THUNDERSTORMS TO CENTRAL ILLINOIS.  THE PRIMARY
THREAT WITH THE STORMS THIS EVENING WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAINS AND POSSIBLY A FEW TORNADOES.  THE THREAT FOR
SEVERE WEATHER WILL PUSH EAST OF THE STATE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ACROSS MOST
OF CENTRAL ILLINOIS.  ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS
WILL PUSH INTO CENTRAL ILLINOIS DURING THE THURSDAY THROUGH SATURDAY
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY...ESPECIALLY LATE THIS
AFTERNOON AND EVENING.  PRESENT INDICATIONS SUGGEST THE MOST
SIGNIFICANT THREAT FOR DAMAGING WINDS...INCLUDING A FEW TORNADOES
WILL BE FROM 500 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
May 4, 4:23 PM CST
Where
Scott County, 1 mi S of Winchester
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -90.467

Hail, Macon

When
May 4, 6:07 PM CST
Where
Macon County, Oreana
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.933, -88.867

Thunderstorm Wind, Crawford

When
May 5, 12:40 AM CST
Where
Crawford County, 3 mi S of Heathsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -87.567

A tree was blown over across Illinois Route 33.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355989, 5355990, 5355991.